Serum Sickness: What It Is and What Can Cause It
In rare cases, your body can react adversely to these proteins. When this happens, it is called serum sickness. Serum sickness often shows up as a fever and rash.
It is important to contact your doctor if you experience any symptoms of serum sickness or other reactions while taking medications.
Read on to learn more about serum sickness, what causes it, and possible treatments.
Serum sickness is a rare immune system response, similar to an allergic reaction. Researchers classify it as a type III hypersensitivity reaction. This is when an immune reaction is considered inappropriate or overreactive, resulting in harmful effects.
It happens as a response to antigens that are in many medications and antiserums. These antigens, called heterologous proteins, come from nonhuman sources like cows and pigs.
According to 2022 research, the most common types of medications that cause serum sickness include:
- immune-modulating agents
When your immune system interacts with these heterologous proteins, your body forms immune complexes. An immune complex is when your antibodies cluster with the unrecognized antigens. These complexes then settle in your small blood vessels, which can lead to serum sickness.
Serum sickness-like reaction
Serum sickness-like reactions (SSLRs) are when somebody reacts to a medication in a way that seems similar to serum sickness.
Yet people with SSLRs do not develop the immune complexes that happen with true serum sickness. This means that, unlike serum sickness, SSLRs are not considered type III hypersensitivity reactions.
According to The Royal Children’s Hospital Melbourne, some substances known to often trigger serum SSLRs include:
- certain chemicals
Serum sickness typically begins to show symptoms within 1 to 2 weeks after exposure to the medications or other agents that cause it.
The three main symptoms of serum sickness include:
- joint stiffness
Less common symptoms of serum sickness include:
- edema, or swelling in the hands, feet, and face
- swollen lymph nodes
- blurry vision
- enlarged spleen
- swelling of the eye
- peripheral neuropathy
- decreased kidney function
- vasculitis, or inflammation of the blood vessels
Serum sickness is a reaction to nonhuman proteins in certain medications. It happens when your body mistakenly treats these proteins as harmful invaders. This causes an immune response.
The medication most known to cause serum sickness is antivenom. You would receive this treatment after getting bitten by a venomous snake.
A research review in 2016 found that the rate of serum sickness in people treated with antivenom, depending on the geographical area, was between 5% and 56%.
According to The Royal Children’s Hospital Melbourne, other possible causes of serum sickness can include:
- Monoclonal antibody therapy: This treatment uses antibodies that mimic our natural ones but are made in a laboratory, according to Cancer Research UK. It is a type of immunotherapy that healthcare professionals may recommend as a treatment option for some cancers and immune disorders.
- Anti-thymocyte globulin: This treatment temporarily suppresses your immune system, according to The Aplastic Anaemia Trust. Anti-thymocyte globulin comes from equine antibodies, which come from a member of the horse family. It is an effective treatment for aplastic anemia.
- Bee venom injections: Healthcare professionals sometimes recommend this alternative treatment to treat chronic inflammatory conditions, such as rheumatoid arthritis or multiple sclerosis, according to 2015 research. This is because bee venom injections can help reduce pain.
Common medications that can cause serum sickness
Some medications cause serum sickness more commonly than others. Per 2022 research, some examples of these include:
- immune-modulating agents
- certain vaccines
Serum sickness from insect stings
It is possible to develop serum sickness as a reaction to an insect sting or bite.
According to the Asthma and Allergy Foundation of America, common types of insects that can cause allergic and nonallergic reactions include:
- Stinging insects: These include bees, wasps, and fire ants. When these types of insects sting you, they inject venom into your body.
- Biting insects: These include mosquitos, fleas, and bedbugs. Reactions to the bites of these insects typically include itching, stinging, and swelling in the area.
- Household pests: Non-stinging and non-biting insects can still cause reactions. These include cockroaches and dust mites. They can cause allergic reactions and issues with asthma.
In order to correctly diagnose serum sickness, your doctor will need to know what your symptoms are and when they began. They will also typically ask you about your medical history, particularly any medications you may be taking.
Your doctor will generally begin with a physical examination of any rash you may have. They may also order other tests to rule out any other conditions.
These tests may include:
Typically, serum sickness will go away on its own once the medication that caused the reaction has left your system.
In the meantime to reduce discomfort, your doctor may recommend:
- nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, to help reduce inflammation and ease pain
- antihistamines to reduce itching or rashes
- systemic glucocorticoids, in severe cases
These are some more questions people have asked about serum sickness. They have been reviewed by Carissa Stephens, RN, CCRN, CPN.
Is serum sickness life threatening?
No. Most often serum sickness will go away on its own. It is a self-limited disease with a good outlook, according to 2022 research. In rare cases or situations where you are continually exposed to the medication causing the reaction, you may experience prolonged symptoms.
What is the most common cause of serum sickness?
The most common medical treatments to cause serum sickness are antivenom, vaccines, and immune-modulating agents.
How long does serum sickness reaction last?
Typically, serum sickness begins within 1-2 weeks of exposure to the agent that causes the reaction. It generally clears within several weeks of discontinuing the use of that agent, per the same 2022 research mentioned above.
Serum sickness is a condition that results from an overreaction of your immune system to medications or antigens. This is due to your body mistaking them for a threat. Other causes can include insect stings or bites.
Serum sickness can cause a fever, rash, and joint stiffness. Typically, serum sickness has an onset of 1–2 weeks from when you begin using the offending agent. It will generally clear on its own several weeks after the discontinuation of that agent.
If you have recently taken medications and are experiencing symptoms of serum sickness, like rash, fever, or joint stiffness, contact your doctor.